Washington, 2003

Heavy Snow in Washington, December 13 to 14, 2003

December 13 to 14, 2003 · NWS OTX · 4 events in 4 counties and zones

In the Spokane Area while general snowfall was a couple of inches, one spotter in Spokane reported 6 inches. In the Northeastern Mountains, Chewelah Mountain reported 16 inches and Mount Spokane reported 10 inches.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

On the 13th of December a winter storm brought heavy snow to the mountains of eastern Washington.In the Spokane Area while general snowfall was a couple of inches, one spotter in Spokane reported 6 inches. In the Northeastern Mountains, Chewelah Mountain reported 16 inches and Mount Spokane reported 10 inches. Springdale had 8 inches, Clayton 5 inches and Deer Park and the town of Chewelah 4 inches. Over the Okanogan Highlands, Republic reported 4 inches while Chesaw received 2 to 3 inches. In the Okanogan Valley, Omak reported 6 inches and Tonasket had 5 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Dec 13, 2:30 AM PST, 1 hour 30 minutes earlier.

Area forecast discussion, Dec 13, 2:30 AM PST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WASHINGTON
230 AM PST SAT DEC 13 2003

.SYNOPSIS...AN ACTIVE PERIOD OF WEATHER CAN BE EXPECTED ACROSS THE
REGION THROUGH THE WEEKEND. A SERIES OF PACIFIC STORMS WILL MOVE
ACROSS THE INLAND NORTHWEST RESULTING IN AREAS OF RAIN AND SNOW OVER
THE NEXT SEVERAL DAYS.

&&

.DISCUSSION...
TODAY THROUGH MONDAY...ANOTHER COMPLICATED WEATHER PATTERN IN STORE
FOR THE INLAND NORTHWEST FOR THE NEXT FEW DAYS. A SERIES OF WEATHER
SYSTEMS WILL CONTINUE TO AFFECT THE REGION. THE NEXT IN LINE IS A
WARM FRONT CURRENTLY MOVING NORTHWARD OUT OF OREGON. THIS FRONT WILL
SPREAD PRECIPITATION ACROSS THE AREA TODAY. PRECIPITATION WILL
INITIALLY START OUT AS SNOW EXCEPT FOR AROUND THE LEWISTON AREA WHERE
THE TEMPERATURE IS STILL AROUND 40 DEGREES. BUT AS WARMER AIR PUSHES
NORTHWARD THIS SHOULD QUICKLY TURN TO RAIN IN THE LOWER ELEVATIONS
AND DO NOT EXPECT MUCH IN THE WAY OF SNOWFALL ACCUMULATIONS.
EXCEPTION TO THIS IS THE VALLEYS OF THE EAST CASCADES AND NORTHERN
MOUNTAINS WHERE TRAPPED COLD AIR WILL KEEP SNOW GOING A BIT LONGER.
PRECIPITATION WILL CONTINUE INTO THE EVENING THEN A COLD FRONT IS
EXPECTED TO MOVE EASTWARD THROUGH THE AREA EARLY SUNDAY MORNING. THIS
WILL LOWER SNOW LEVELS AND KEEP SNOW FALLING OVER THE OROGRAPHICALLY
FAVORED AREAS THROUGH SUNDAY. THEREFORE...WILL UPGRADE THE WATCH FOR
IDAHO AND NORTHEAST WASHINGTON TO A WARNING. THOUGH THE EAST SLOPES
OF THE CASCADES WILL SEE SNOW THE WINDS ARE NOT FORECAST TO BE VERY
STRONG FROM A FAVORABLE DIRECTION WHICH SHOULD KEEP AMOUNTS BELOW
ADVISORY LEVELS. WEAK RIDGING WILL BUILD IN OVER THE AREA SUNDAY
NIGHT AND MONDAY FOR A BRIEF DRYING PERIOD. CC

MONDAY NIGHT THROUGH FRIDAY...THE RIDGE THAT BUILDS IN MONDAY WILL BE
SHORT LIVED AND SHIFT TO THE EAST WITH THE ARRIVAL OF A STRONG
WESTERLY JET WITH AN IMPRESSIVE MOISTURE PLUME. THIS FEATURE IS
CURRENTLY PUSHING ACROSS THE DATELINE AND APPEARS QUITE IMPRESSIVE ON
SATELLITE. THIS MOISTURE PLUME AND ASSOCIATED BAROCLINIC BOUNDARY
WILL GRADUALLY PUSH ACROSS THE INLAND NORTHWEST AND STALL OUT FOR
ABOUT 24 HOURS FOR MUCH OF TUESDAY INTO WEDNESDAY. WILL SEE THE BEST
POPS ACROSS THE NRN TIER ZONES. SNOW LEVELS WILL INCREASE WITH THE
MILD SOUTHERLY FLOW AT THE LOW LEVELS...WITH SIGNIFICANT MOUNTAIN
SNOWS POSSIBLE GIVEN THE FORECAST QPF. A TROUGH FINALLY KICKS THIS
BAND THROUGH WED NIGHT. A MORE PROGRESSIVE PATTERN WILL BE LEANED
TOWARD THROUGH THE REMAINDER OF THE WEEK WITH A SWIFT WESTERLY FLOW.
THIS WOULD BE A COMPROMISE BETWEEN THE GFS AND ECMWF. WILL SEE A
SERIES OF IMPULSES...CULMINATING WITH THE STRONGER WAVE BY FRIDAY.
TEMPERATURES WILL REMAIN SLIGHTLY WARMER THAN NORMAL WITH A MORE
RAIN/SNOW MIX FOR THE VALLEYS AND BASIN DURING THE DAYTIME HOURS...
AND THEN MORE SNOW OVERNIGHT. THE MOUNTAINS SHOULD REMAIN COLD ENOUGH
TO SOME EXTENT TO RECEIVE SNOW. /RFOX.

&&

.PRELIMINARY POINT TEMPS/POPS...

SPOKANE        038 031 033 025 033/ 80 80 60 20 10
COEUR DALENE  038 029 034 026 034/ 80 80 60 20 10
PULLMAN        041 033 037 027 035/ 80 80 60 20 10
LEWISTON       048 037 044 032 041/ 80 80 60 20 10
COLVILLE       035 027 033 024 034/ 80 80 60 20 20
SANDPOINT      035 029 035 024 033/ 80 80 80 30 20
WALLACE        033 029 035 024 033/ 80 80 80 60 30
MOSES LAKE     040 033 037 029 037/ 60 60 50 20 10
WENATCHEE      034 032 036 029 035/ 60 60 50 20 10
OMAK           035 029 033 023 034/ 80 60 50 20 10
&&

.OTX...WATCHES/WARNINGS/ADVISORIES...
ID...HEAVY SNOW WARNING ZONES 1 AND 4 THIS AFTERNOON THROUGH SUNDAY.
WA...HEAVY SNOW WARNING ZONE 37 THIS AFTERNOON THROUGH SUNDAY.

&&
Hazardous weather outlook, Dec 12, 3:30 PM PST, 12 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
330 PM PST FRI DEC 12 2003

IDZ004-131430-
CENTRAL PANHANDLE MOUNTAINS-
330 PM PST FRI DEC 12 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE AREAS LISTED ABOVE.

.DAY ONE... TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN... FRIDAY THROUGH WEDNESDAY

THERE IS THE POTENTIAL FOR HEAVY SNOW ACROSS THE CENTRAL AND
NORTHERN IDAHO PANHANDLE MOUNTAINS SATURDAY AFTERNOON INTO SUNDAY
MORNING FROM A PACIFIC STORM. A WINTER STORM WATCH HAS BEEN ISSUED.
PLEASE CHECK THE LATEST WINTER WEATHER BULLETIN FOR DETAILS.

IDZ001-002-WAZ036-037-042-131230-
NORTHERN PANHANDLE-COEUR DALENE AREA-SPOKANE AREA-
NORTHEAST MOUNTAINS-EAST SLOPES NORTHERN CASCADES-
330 PM PST FRI DEC 12 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE AREAS LISTED ABOVE.

.DAY ONE... TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN... FRIDAY THROUGH WEDNESDAY

A PACIFIC STORM SYSTEM WILL MOVE OVER THE AREA SATURDAY AND SUNDAY.
A WINTER STORM WATCH HAS BEEN ISSUED FOR THE NORTHWEST WASHINGTON
MOUNTAINS FOR SATURDAY AFTERNOON THROUGH SUNDAY. PLEASE CHECK THE
LATEST WINTER WEATHER BULLETIN FOR DETAILS.

IDZ003-026-027-WAZ031>035-038-041-043-044-131230-
IDAHO PALOUSE-LEWISTON AREA-LEWIS AND SOUTHERN NEZ PERCE COUNTIES-
NORTHEAST BLUE MOUNTAINS-LOWER GARFIELD AND ASOTIN COUNTIES-
WASHINGTON PALOUSE-MOSES LAKE AREA-UPPER COLUMBIA BASIN-
OKANOGAN HIGHLANDS-WENATCHEE AREA-OKANOGAN VALLEY-WATERVILLE PLATEAU-
414 AM PST FRI DEC 12 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE AREAS LISTED ABOVE.

.DAY ONE... TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN... FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 heavy snow. Local standard time, as filed.

Heavy Snow, Northeast Mountains

When
December 13, 4:00 AM PST to December 14, 6:00 AM PST
Where
Northeast Mountains forecast zone
Reported by
TRAINED SPOTTER
Coordinates
48.184, -117.511 (the zone’s center; the record gives no point)

Heavy Snow, Spokane Area

When
December 13, 6:00 AM PST to 6:00 PM PST
Where
Spokane Area forecast zone
Reported by
TRAINED SPOTTER
Coordinates
47.599, -117.911 (the zone’s center; the record gives no point)

Heavy Snow, Okanogan Highlands

When
December 13, 6:00 AM PST to 6:00 PM PST
Where
Okanogan Highlands forecast zone
Reported by
TRAINED SPOTTER
Coordinates
48.510, -119.128 (the zone’s center; the record gives no point)

Heavy Snow, Okanogan Valley

When
December 13, 6:00 AM PST to 6:00 PM PST
Where
Okanogan Valley forecast zone
Reported by
TRAINED SPOTTER
Coordinates
48.143, -119.716 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2003Every state in 2003This day in weather historyWarnings in Washington, December 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5330603, 5330602, 5330604, 5330605.